Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 116, NWS Tucson, AZ

October 16, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 16, 2015, 1:19 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2015, 1:19 PM MST (20:19 UTC)
Expired
Oct 16, 2015, 2:00 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS55 KTWC 162019
SVRTWC
AZC019-162100-
/O.NEW.KTWC.SV.W.0116.151016T2019Z-151016T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST FRI OCT 16 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 200 PM MST

* AT 117 PM MST...DOPPLER RADAR INDICATED A PAIR OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS ARE LOCATED NEAR STATE
  ROUTE 86 NORTHEAST AND NORTHWEST OF SELLS AND WERE MOVING NORTH AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KITT PEAK...SANTA ROSA...SAN LUIS...NOLIC...AK CHIN...
  QUEENS WELL...SAN ISIDRO...PAN TAK...COMOBABI...SANTA ROSA RANCH...
  SIL NAGGIA AND BIG FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3190 11156 3194 11186 3189 11208 3231 11216
      3232 11147
TIME...MOT...LOC 2017Z 179DEG 23KT 3207 11180 

$$

CERNIGLIA
1 follow-up statement
832 
WWUS55 KTWC 162052
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST FRI OCT 16 2015

AZC019-162100-
/O.CON.KTWC.SV.W.0116.000000T0000Z-151016T2100Z/
PIMA AZ-
152 PM MST FRI OCT 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR CENTRAL PIMA COUNTY...

AT 148 PM MST...DOPPLER RADAR CONTINUED TO INDICATE STRONG TO A
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS CONTINUE TO REDEVELOP OVER THE AREA NEAR AND
NORTH OF THE KITT PEAK AREA.

HEAVY RAIN MAY ALSO RESULT IN HEAVY RUNOFF IN THE AREA. 

LOCATIONS IMPACTED INCLUDE... 
KITT PEAK...SANTA ROSA...SANLUIS...NOLIC...AK CHIN...QUEENS 
WELL...SAN ISIDRO...PAN TAK...COMOBABI...SANTA ROSA RANCH...SIL 
NAGGIA AND BIG FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3190 11156 3194 11186 3189 11208 3231 11216
      3232 11147
TIME...MOT...LOC 2048Z 179DEG 23KT 3204 11180 

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 1:00 PM MST, 19 minutes earlier.

Area forecast discussion, Oct 16, 1:00 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST FRI OCT 16 2015

.SYNOPSIS...SEVERAL WEATHER SYSTEMS WILL IMPACT THE REGION THROUGH
SUNDAY RESULTING IN OCCASIONAL SHOWERS AND THUNDERSTORMS WITH A
FOCUS THIS AFTERNOON THROUGH SATURDAY.  ANOTHER UPPER LOW WILL DROP
OVER ARIZONA FOR THE EARLY TO THE MIDDLE OF NEXT WEEK FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS AS WELL AS COOLER TEMPERATURES.

&&

.DISCUSSION...THE NEXT 24-36 HRS WILL BE INTERESTING AS THE REMNANT
LOW OVER SOUTHERN CALIFORNIA CONTINUES TO OPEN UP AND MOVE TO THE
EAST THROUGH SATURDAY EVENING.  AS THIS LARGER SCALE FEATURE PASSES
BY...A FEW SMALL SCALE FEATURES IN THE SW FLOW WILL HELP TO TRIGGER
CONVECTION OVER PORTIONS OF THE AREA THROUGH THAT PERIOD.  FOR TODAY
THE MAIN FOCUS WILL BE DUE TO THE COMBINED EFFORTS OF A VORT LOBE
ROTATING NE ACROSS AZ AND THE LOW LEVEL BOUNDARY THAT HAS MIGRATED
WEST ACROSS THE AREA.  EXPECTING CONVECTION TO REALLY FIRE UP ACROSS
CENTRAL PIMA COUNTY THEN MOVE EAST THROUGH THE AFTERNOON AND EVENING
HOURS.  A FEW SEVERE STORMS ARE POSSIBLE DUE TO INCREASING SHEAR
ALOFT AND JUST ENOUGH INSTABILITY.  PRIMARY THREAT WILL BE STRONG
WINDS DUE TO SIGNIFICANT D-CAPE ALTHOUGH THERE MAY BE SOME SMALL
HAIL AS WELL.

TONIGHT THE FOCUS SHIFTS TO COCHISE...GRAHAM AND GREENLEE COUNTIES
WHERE THE CONVECTIVE BAND SETS UP FOR THE EVENING AND BEGINS TO
STALL BEFORE DISSIPATING LATE TONIGHT.  MAY END UP WITH SIGNIFICANT
RAINS WITH THIS SETUP AND WILL NEED TO BE WATCHED ALTHOUGH IT SHOULD
BE A LONGER DURATION...NOT AS INTENSE SCENARIO.

SATURDAY WE HAVE THE MAIN UPPER LEVEL TROUGH AXIS MOVING INTO THE
AREA LATE IN THE DAY WHICH SHOULD PROVIDE A FOCUS FOR CONVECTION.
WHILE TIMING OF THIS MAY CHANGE A SOME...AT THIS TIME IT LOOKS LIKE
ANOTHER LINE OF CONVECTION MAY DEVELOP OVER CENTRAL/EASTERN PIMA
COUNTY AND MOVE EAST ACROSS THE AREA THROUGH THE AFTERNOON.  STILL
HAVE SOME SHEAR AVAILABLE WITH THE POTENTIAL FOR MORE CAPE SO THIS
WILL NEED TO BE WATCHED FOR SOME POTENTIALLY STRONG/SEVERE STORMS
AND ALSO FOR POSSIBLE HEAVY RAINERS THAT MAY MOVE ACROSS AREAS THAT
GET DECENT RAINS THROUGH TONIGHT.

AS THE TROUGH AXIS SWINGS NE OF THE AREA SATURDAY NIGHT IT WILL TAKE
THAT BATCH OF PRECIPITATION WITH IT.  HOWEVER...AS THEY SAY ON
TV...BUT WAIT THERES MORE.  THE ATMOSPHERE IN ITS ATTEMPT TO BUILD A
LONG WAVE TROUGH ALONG THE WEST COAST IN THE LONG TERM /SEE 5-WAVE
HEIGHT FIELDS THROUGH THE NEXT 10-DAYS/ IT DROPS ANOTHER LOW ACROSS
CALIFORNIA AND SWINGS A VORT LOBE UP ACROSS WESTERN AZ BUT CLOSE
ENOUGH TO KICK OFF SOME CONVECTION ACROSS PARTS OF SE AZ SUNDAY
AFTERNOON AND EVENING.  THIS WOULD PRIMARILY AFFECT THE AREA FROM
TUCSON EASTWARD.

BEYOND THAT IT GETS REALLY INTERESTING ONCE AGAIN.  A MORE
SIGNIFICANT SHORT WAVE DROPS INTO THE BACK SIDE OF THE DEVELOPING
TROUGH MONDAY FORMING A SIGNIFICANT CUTOFF LOW OVER SOUTHERN
CALIFORNIA MONDAY NIGHT INTO TUESDAY.  DEPENDING ON TIMING AND
PLACEMENT WILL LIKELY HAVE SOME CONVECTION TO DEAL WITH ON MONDAY
FOR PORTIONS OF SE AZ AND LIKELY EASTERN AREAS.  THIS LOW IS THEN
FORECAST TO MEANDER ACROSS AZ THROUGH WEDNESDAY AND POSSIBLY
THURSDAY BEFORE LIFTING OUT TO THE NE.  IF THIS INDEED PLAYS OUT
LIKE THIS WE WILL HAVE PLENTY OF OPPORTUNITIES FOR SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY TO GO ALONG WITH COOLING
TEMPERATURES.  HAVE RAMPED UP POPS THROUGH THIS PERIOD TO REFLECT
THIS IDEA.

LOOKING EVEN FURTHER AHEAD...AS THE LONG WAVE TROUGH LOOKS TO
ESTABLISH ITSELF ACROSS THE WEST THERE IS A GOOD CHANCE WE WILL SEE
UNSETTLED WEATHER AT TIMES WELL INTO THE NEXT WEEKEND AND BEYOND.
THE EXPECTED WETTER THAN NORMAL WINTER MAY BE GETTING AN EARLY
START.  CERNIGLIA

&&

.AVIATION...VALID THRU 18/00Z.
SCT-BKN 6-10KFT AGL WITH LYRS ABV THRU THE FORECAST PERIOD. SCT
SHRA/ISOLD +TSRA DVLPG W-SW OF KTUS AND SPRDG TO ENE THIS AFTERNOON
AND THEN EWD INTO GRAHAM/GREENLEE/COCHISE COUNTIES AFT ABOUT 17/00Z
WITH SHRA CONTINUING THRU MUCH OF NIGHT EAST OF KTUS. LCL MVFR CONDS
VCNTY OF STRONG TSTORMS. SFC WINDS MAINLY FROM THE E-SE 10-20 KTS
WITH GUSTS TO 30 KTS THIS AFTN. GUSTS ARND 45 KTS NR STRONG AFTN T-
STORMS. ADDL SHRA/TSRA IS EXPECTED TO DVLP PRIMARILY AFTER 17/18Z
AND CONTINUE THROUGH SATURDAY AFTN. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...INCREASED MOISTURE AND A PASSING STORM SYSTEM WILL
BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THIS
WEEKEND. THE BEST CHANCE FOR SHOWERS AND STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL BE THIS AFTERNOON AND ONCE AGAIN ON SATURDAY
AFTERNOON WITH THE GREATEST COVERAGE FROM THE TUCSON AREA EASTWARD.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY ON
SUNDAY...ESPECIALLY FROM TUCSON EASTWARD. THUNDERSTORMS MAY PRODUCE
BRIEF HEAVY DOWNPOURS...ERRATIC WIND GUSTS IN EXCESS OF 40 MPH AND
HAIL.  ANOTHER STORM SYSTEM WILL RESULT IN ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF NEXT WEEK...ESPECIALLY TUESDAY AND
WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:05 PM MSTAreal Flood AdvisoryTWCPima3 hr
Oct 16, 2:24 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Oct 16, 3:14 PM MSTSpecial Weather StatementTWCPinal91 min
Oct 16, 3:17 PM MSTAreal Flood AdvisoryTWCPima3 hr
Oct 16, 4:34 PM MSTFlash Flood WarningTWCPima116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.